Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 49, NWS Binghamton, NY

June 27, 2006Otsego County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 27, 2006, 4:29 PM EDT for Otsego County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2006, 4:29 PM EDT (20:29 UTC)
Expired
Jun 27, 2006, 7:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Otsego County, NY

The radar

The Albany radar (KENX), 73 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 272031
FFWBGM
NYC077-272330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 PM EDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OTSEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 730 PM EDT

* AT 4:30 PM EDT HEAVY RAIN WILL CONTINUE AT TIMES THROUGH EARLY 
EVENING. SPOTTERS REPORT WIDESPREAD FLOODING AND ROAD CLOSURES 
ACROSS THE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WORCESTER...WEST END...SPRINGFIELD...SCHENEVUS...PITTSFIELD...
  OTEGO...ONEONTA...MORRIS...MILFORD...MIDDLEFIELD...MARYLAND...
  LEONARDSVILLE...LAURENS...HYDE PARK...HARTWICK...GILBERTSVILLE...
  EXETER CENTER...EMMONS...ELK CREEK...EDMESTON...COOPERSTOWN JCT...
  COOPERSTOWN...COLLIERSVILLE...CHERRY VALLEY AND BOWERSTOWN.

LAT...LON 4285 7469 4252 7473 4232 7536 4282 7526

$$


PADAVONA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:50 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 27, 3:50 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT TUE JUN 27 2006

.SHORT TERM (TONIGHT - THURSDAY)...
OBVIOUSLY, A VERY BUSY DAY TODAY...SO WILL KEEP THIS SHORT AND
SIMPLE. THE FRONTAL BOUNDARY EXTENDS FROM CENTRAL OHIO SWD ALONG THE
APPALACHIANS. JUST AN IMPRESSIVE AMOUNT OF MOISTURE CONTINUES TO
WORK IT/S WAY NORTHWARD...EXTENDING FROM TROPICAL SYSTEM OFF THE
COAST OF NORTH CAROLINA ATTM. MODERATE TO HEAVY RAINFALL WITH
EMBEDDED CONVECTION IS PRODUCING RAINFALL RATES OF ONE HALF TO ONE
INCH PER HOUR WITH MUCH HIGHER IN CONVECTION. HAVE JUST RECEIVED A
RELIABLE RAINFALL REPORT OF OVER ONE INCH IN 15 MINUTES. MANY AREAS
ARE ALREADY EXPERIENCING SERIOUS FLOODING PROBLEMS...ESPECIALLY THE
SOUTHEAST PART OF THE FORECAST AREA. WITH ADDITIONAL RAINFALL
AMOUNTS ON THE ORDER OF 1.5 TO 3 INCHES AVERAGE THROUGH WED
MORNING..AND LOCALLY HIGHER AMTS UP TO 5 INCHES DUE TO CONVECTIVE
AND TERRAIN ENHANCEMENT POSSIBLE...MAJOR PROBLEMS ARE IN
STORE FOR A GOOD CHUNK OF SOUTHERN NEW YORK AND NORTHEAST PA.

THE NAM IS SLOWER THAN THE GFS IN MOVING THE FRONT AND PRECIP OUT
WEDNESDAY MORNING.  THE NAM DEVELOPS A WAVE ALONG THE BOUNDARY AND
HOLDS IT BACK LONGER. HAVE TRENDED TWD CONSISTENT GFS. EITHER WAY,
WILL SEE AN IMPROVING TREND WITH DIMINISHING PRECIP DURING THE DAY
AS THE MOITURE PLUME MOVES OFF TO THE NORTHEAST. UPPER TROUGH MOVING
INTO THE GREAT LAKES WILL LEAD TO MORE SCATTERED VARIETY SHRA
WEDNESDAY AFTERNOON THRU THURSDAY. COOLING TEMPS ALOFT AND ENOUGH
INSTABILITY TO CONTINUE CHC POPS FOR SHRA AND TSRA.

&&

.AVIATION (26/18Z TO 27/18Z)...
RAIN...HEAVY AT TIMES...WITH EMBEDDED TRWS WILL CONT THRU THE PD.
THRU 00Z...XPCT MAINLY BRIEF DROPS INTO IFR CONDS AS THE PCPN
REMAINS SCT. LTR TNGTR AND EARLY ON WED...A BROAD AREA OF PCPN WILL
MOVE INTO THE AREA WITH A MORE STEADY AREA OF PCPN. CIGS AND VSBYS
SHD DROP INTO THE IFR RANGE AFT 06Z MOST STATIONS...AND LINGER THERE
UNTIL AT LEAST 12 TO 14Z WED.

MORFORD

&&

.LONG RANGE (THU NIGHT - MONDAY)...

FCST AREA REMAINS UNDER THE INFLUENCE OF AN UPPER TROF...AND
ASSOCIATED WET AND COOL CONDS...THRU THE PD. GOOD NEWS IS THAT THE
TROPICAL CONNECTION TO THE TROF SHD BE BKN BY THE BEGGINNING OF THE
PD...SO WHILE A CHANCE OF RAIN WILL REMAIN THRU MUCH OF THE
PD...AMTS WILL BE LGT. FLWD HPC GUID FOR TEMPS...AND CLOSE TO HPC
FOR POPS. MORFORD
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH FOR NYZ009-015>018-022>025-036-037-044>046-
055>057-062 UNTIL NOON EDT WEDNESDAY.
.PA...FLASH FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 UNTIL
NOON EDT WEDNESDAY.

&&
Hazardous weather outlook, Jun 27, 3:41 AM EDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 AM EDT TUE JUN 27 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-280745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
341 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

AN EXTREMELY MOIST AIRMASS REMAINS IN PLACE ACROSS THE REGION
THROUGH WEDNESDAY MORNING. WITH THE GROUND ALREADY SATURATED DUE
TO RECENT RAINFALL...FLASH FLOODING WILL BE POSSIBLE TODAY AND
TONIGHT. ADDITIONAL RAINFALL OF 1 TO 3 INCHES CAN BE
EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. ANY RAIN THAT
FALLS WILL QUICKLY RUN OFF INTO AREA CREEKS AND STREAMS...CAUSING
MANY TO OVERFLOW THEIR BANKS. THUS...A FLASH FLOOD WATCH IS IN
EFFECT UNTIL 8 AM WEDNESDAY MORNING. PLEASE REFER TO ALBFFABGM
WGUS61 FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT IN SUPPORT OF
HEAVY RAINFALL AND FLOODING. RAINFALL SPOTTERS ARE ENCOURAGED TO
REPORT RAINFALL AMOUNTS OF ONE INCH OR GREATER.

PB

In the hours before

Special weather statement, Jun 27, 2:53 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
253 PM EDT TUE JUN 27 2006

NYZ016-271930-
SENECA NY-
253 PM EDT TUE JUN 27 2006

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR WATERLOO...AND MOVING
  NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JUNIUS...TYRE...PACKWOOD CORNERS...MAGEE...HALSEY CORNERS AND
  DUBLIN

PADAVONA
Special weather statement, Jun 27, 2:59 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT TUE JUN 27 2006

NYZ022-271945-
STEUBEN NY-
259 PM EDT TUE JUN 27 2006

* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS
  STORM WAS LOCATED NEAR CAMERON...AND MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THURSTON AT 305 PM EDT...
  SAVONA AND CAMPBELL AT 310 PM EDT...
  BATH AT 315 PM EDT...
  SONORA AND RHEIMS AT 320 PM EDT...
  HAMMONDSPORT AND BRADFORD AT 325 PM EDT...
  URBANA AT 330 PM EDT...
  SYLVAN BEACH AND KEUKA AT 335 PM EDT...
  PULTENEY AT 340 PM EDT...

PADAVONA
Local storm report, Jun 27, 3:31 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
331 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      WALTON                  42.17N 75.13W
06/27/2006                   DELAWARE           NY   CO-OP OBSERVER

            MOST OF TOWN UNDER WATER.

0300 PM     FLASH FLOOD      ONEONTA                 42.45N 75.07W
06/27/2006                   OTSEGO             NY   AMATEUR RADIO

            ALL ROADS CLOSED DUE TO WIDESPREAD FLOODING.

0310 PM     FLASH FLOOD      OWEGO                   42.10N 76.26W
06/27/2006                   TIOGA              NY   AMATEUR RADIO

            BUSINESSES FLOODED DOWNTOWN.

&&

MJC
Special weather statement, Jun 27, 3:53 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT TUE JUN 27 2006

NYZ017-023-025-272100-
TOMPKINS NY-SCHUYLER NY-SOUTHERN CAYUGA NY-
353 PM EDT TUE JUN 27 2006

* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR MECKLENBURG...AND
  MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TAUGHANNOCK FALLS AND WILLOW CREEK AT 400 PM EDT...
  LANSINGVILLE AND LAKE RIDGE AT 405 PM EDT...
  KING FERRY AT 410 PM EDT...
  EAST GENOA AND EAST VENICE AT 415 PM EDT...
  LOCKE AND VENICE CENTER AT 420 PM EDT...
  MONTVILLE AND MORAVIA AT 425 PM EDT...
  SEMPRONIUS AND DRESSERVILLE AT 430 PM EDT...
  KELLOGGSVILLE AND NEW HOPE AT 435 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS...AND COULD CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS.
Special weather statement, Jun 27, 4:24 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
424 PM EDT TUE JUN 27 2006

NYZ024-025-055-272130-
TOMPKINS NY-CHEMUNG NY-TIOGA NY-
424 PM EDT TUE JUN 27 2006

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40
  MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES WEST
  OF  LOCKWOOD...AND MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ERIN AT 430 PM EDT...
  VAN ETTEN AND SWARTWOOD AT 435 PM EDT...
  NORTH SPENCER AND WEST CANDOR AT 440 PM EDT...
  WEST DANBY AND NEWFIELD HAMLET AT 445 PM EDT...
  DANBY AND SOUTH DANBY AT 450 PM EDT...
  SOUTH HILL AND BROOKTONDALE AT 455 PM EDT...
  BESEMER AND EAST ITHACA AT 500 PM EDT...
  ETNA AND NORTHEAST ITHACA AT 505 PM EDT...
  FREEVILLE AND WEST DRYDEN AT 510 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING
WINDS...AND COULD CAUSE FLOODING OF ROADS AND POOR DRAINAGE
AREAS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:30 AM EDTFlash Flood WarningBGMBroome, Cortland2 hr
Jun 27, 4:41 AM EDTFlash Flood WarningBGMChenango, Madison, Onondaga2 hr
Jun 27, 5:03 AM EDTFlash Flood WarningBGMOneida3 hr
Jun 27, 6:33 AM EDTFlash Flood WarningBGMDelaware3 hr
Jun 27, 7:29 AM EDTFlash Flood WarningBGMOtsego3 hr
Jun 27, 9:28 AM EDTFlash Flood WarningBGMDelaware3 hr
Jun 27, 10:22 AM EDTFlash Flood WarningBGMBroome3 hr
Jun 27, 11:33 AM EDTFlash Flood WarningBGMChenango3 hr
Jun 27, 11:51 AM EDTFlash Flood WarningBGMOtsego114 min
Jun 27, 12:19 PM EDTFlash Flood WarningBGMDelaware116 min
Jun 27, 1:31 PM EDTFlash Flood WarningBGMOtsego3 hr
Jun 27, 1:53 PM EDTFlash Flood WarningBGMDelaware2 hr
Jun 27, 2:00 PM EDTFlash Flood WarningBGMSteuben3 hr
Jun 27, 3:07 PM EDTFlash Flood WarningBGMTioga3 hr
Jun 27, 3:07 PM EDTFlash Flood WarningBGMYates3 hr
Jun 27, 3:34 PM EDTFlash Flood WarningBGMChemung, Schuyler3 hr
Jun 27, 3:47 PM EDTFlash Flood WarningBGMBroome3 hr
Jun 27, 4:00 PM EDTFlash Flood WarningBGMDelaware, Sullivan3 hr
Jun 27, 4:05 PM EDTFlash Flood WarningBGMCortland3 hr
Jun 27, 4:14 PM EDTFlash Flood WarningBGMChenango3 hr
Jun 27, 4:34 PM EDTFlash Flood WarningBGMMadison3 hr
Jun 27, 4:38 PM EDTFlash Flood WarningBGMTompkins3 hr
Jun 27, 4:54 PM EDTFlash Flood WarningBGMSteuben6 hr
Jun 27, 5:15 PM EDTFlash Flood WarningBGMOneida6 hr
Jun 27, 5:30 PM EDTFlash Flood WarningBGMOnondaga6 hr
Jun 27, 5:46 PM EDTFlash Flood WarningBGMTioga6 hr
Jun 27, 6:09 PM EDTFlash Flood WarningBGMBroome6 hr
Jun 27, 6:19 PM EDTFlash Flood WarningBGMChenango, Cortland6 hr
Jun 27, 6:21 PM EDTFlash Flood WarningBGMSchuyler6 hr
Jun 27, 6:33 PM EDTFlash Flood WarningBGMDelaware, Otsego6 hr
Jun 27, 6:49 PM EDTFlash Flood WarningBGMChemung6 hr
Jun 27, 6:55 PM EDTFlash Flood WarningBGMMadison6 hr
Jun 27, 7:05 PM EDTFlash Flood WarningBGMTompkins6 hr

Nearby

Flash Flood Warnings in New York, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.